Share this article

print logo

CPAP reduces migraines

>Q. I suffered from migraine headaches for many years, with the only relief being very strong medications. I learned to live with the headaches, predicted them and their severity, and treated them without drugs if they were caught early enough.

Then I had a sleep study done. I was diagnosed with severe apnea and supplied with a CPAP. I questioned the doctor at length when he almost guaranteed me that my headaches would lessen in frequency. He said that I was suffering from oxygen deprivation.

I have used the CPAP every night since then (12 years), and my need for migraine meds dropped 80 percent to 90 percent. CPAP saved my life.

A. The CPAP -- continuous positive airway pressure -- device is used to treat snoring and other problems related to sleep apnea (intermittent failure to breathe during sleep). A recent study has found that sleep apnea resulting in low oxygen levels is associated with a greater likelihood of cognitive decline and even dementia in elderly women (Journal of the American Medical Association, Aug. 10).

We are delighted to hear that addressing your sleep apnea has had such a dramatic effect on your migraines. We discuss other approaches to overcoming such problems in our Guide to Headaches and Migraines. Anyone who would like a copy, please send $3 in check or money order with a long (No. 10), stamped (64 cents), self-

addressed envelope to: Graedons' People's Pharmacy, No. M-98, P.O. Box 52027, Durham, NC 27717-2027. It also can be downloaded for $2 from our website, www.peoplespharmacy.com.

***

>Q. My doctor gave me Voltaren Gel samples for joint pain. I cannot tolerate even tiny amounts of NSAIDs anymore, so when I read the warnings, I asked about them. He dismissed them, saying the gel was better than pills because it wouldn't get into my stomach to cause trouble.

I did fine on his samples and then paid $167 for a prescription for several tubes of Voltaren. One day, I woke up with severe stomach pain. I asked my pharmacist about this, and he said the gel goes through the skin into the bloodstream and then everywhere in the body. That's why it causes side effects like any oral NSAID.

I don't know why my rheumatologist assumed this would be safe for me. I can't use the stuff. I tried a couple of times later to use just a tiny dab or two of it, and it upset my stomach again.

A. NSAIDs (nonsteroidal anti-inflammatory drugs) are a mainstay of arthritis treatment. Oral medications such as ibuprofen (Advil, Motrin IB, etc.), naproxen (Aleve, Naprosyn) and diclofenac (Cataflam, Voltaren) can ease joint pain but may cause bleeding ulcers, increase blood pressure, damage kidneys and raise the risk for heart attacks.

Topical NSAIDs such as Voltaren Gel offer a way to target anti-

inflammatory benefits to the affected joint. Such formulations reduce the total dose of medicine absorbed. One study showed that oral diclofenac resulted in blood levels five to 17 times higher than applying topical gel (Journal of Clinical Pharmacology, January 2010).

Despite this difference, some people experience digestive-tract upset with topical diclofenac. It is worth noting that blood levels accumulate over time. Perhaps that is why the Food and Drug Administration requires a strong warning regarding bleeding ulcers, which can be fatal.

There are no comments - be the first to comment